Trusted Content

The Dangers Of Snorting Klonopin (Insufflation)

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

January 17, 2019

Snorting Klonopin can damage the inside of the nose, causing nosebleeds, tissue death, and impairing the ability to smell. Klonopin insufflation may also harm the user’s throat or lungs, and raise the risk of addiction or overdose.

Klonopin (clonazepam) is a central nervous system depressant that calms the body and mind. Many people abuse this benzodiazepine drug for its relaxing and pleasurable effects.

The generic version of clonazepam is a tablet that comes in several colors. Klonopin, the branded version, may be orange, blue, or white. Though oral consumption is the most common way to abuse Klonopin, some people crush the tablet into a powder and snort it.

The Dangers Of Snorting Klonopin (Insufflation)

Snorting Klonopin (insufflation) can be very dangerous. The inactive ingredients (fillers) in a Klonopin tablet were not meant to come in contact with sensitive nasal tissue and can be very harsh. Klonopin insufflation can damage several areas of the body that taking Klonopin orally would not.

Find Treatment For Klonopin Addiction Today.

Call to be connected with an Addiction Campuses treatment specialist.

(888) 365-2740

Damage To The Nose

Snorting Klonopin may cause extensive damage to the inside of the nose. It can eat away at the nasal tissue, causing nosebleeds and tissue death. Over time, snorting Klonopin can wear a hole in the palate (roof of the mouth) or septum (wall between the nostrils).

Other damage to the nose caused by snorting Klonopin:

  • lost sense of smell
  • collapsed nasal airways
  • difficulty swallowing
  • a runny nose
  • sinus infections (sinusitis)
  • sores
  • whistling nose
  • halitosis (bad breath)

Klonopin can also harm the mucous membranes and cilia (hair) in the nose. Mucous membranes produce a fluid that lubricates tissues and cilia keeps irritants like dirt from entering airways. If these are destroyed, harmful substances can enter the body, causing inflammation, irritation, and illness.

Damage To The Throat And Lungs

Since the nasal passage is connected to the throat, some of the snorted Klonopin may travel down the esophagus or windpipe. This can cause a chronic sore throat and a hoarse voice. From this point, it can also drip down into the stomach or lungs.

Snorted Klonopin that reaches the stomach will be processed as if it were taken orally. If the drug travels to the lungs, it can cause a chronic cough or difficulty breathing, especially in individuals who already suffer from asthma.

Shared Drug Paraphernalia

Individuals who abuse Klonopin by snorting (insufflation) may share paraphernalia like rolled paper, hollowed-out pens, or straws. This can cause mucous or blood to be passed between people, transmitting diseases like HIV and Hepatitis C.

Why Do People Snort Klonopin (Clonazepam)?

Snorting Klonopin (clonazepam) takes it directly to the bloodstream. Klonopin has an intermediate onset of action, which means it does not immediately take effect when orally consumed, as some benzodiazepines, like Xanax (alprazolam), do. The nose is filled with tiny blood vessels that absorb powdered Klonopin and cause it to take effect more quickly.

Benzodiazepines like Klonopin are largely fat-soluble, which means they do not dissolve well in water. This affects the way they are absorbed in the nose, and can actually cause the drug to be less effective when snorted.

Can You Overdose While Snorting Klonopin?

It is possible to overdose while snorting Klonopin. Snorting a drug increases the risk of overdose for several reasons.

First, it is more difficult to measure a safe amount. Klonopin pills are created in doses that are meant to be taken orally. The way the body reacts to snorted Klonopin is different than when it is orally consumed. Since Klonopin can be less effective in the nose, a person may take more to feel a greater effect. This can put an excess of Klonopin into the bloodstream, causing an overdose.

Second, Klonopin can build up to toxic amounts in a person’s system if they take overlapping doses. As Klonopin is a long-acting benzodiazepine, it stays in the body for several hours. The effects of the drug may wear off before it has been completely processed.

Someone who abuses Klonopin by snorting (insufflation) may take several doses during this time to maintain a sense of calm and euphoria. Excess benzodiazepines are stored in body fat until needed, which slows Klonopin metabolism and puts someone at risk for an overdose for a prolonged period of time.

Third, a person who abuses one drug is more likely to abuse another. Mixing Klonopin with other substances poses an even greater risk of overdose. Many benzodiazepine overdose deaths also involve depressants like alcohol, opioids, or other benzodiazepines. When combined, these drugs can dangerously suppress the central nervous system, causing loss of consciousness, coma, or death.

Side Effects Of Snorting Klonopin

Someone who is snorting Klonopin (clonazepam) is abusing it, likely to experience a more immediate effect, sedation, and euphoria. Taking a drug outside of prescription guidelines, whether by increased dosage, frequency, or unintended mode of intake is considered abuse. When a person abuses any prescription drug, they raise the risk of negative side effects.

Side effects of snorting Klonopin may include:

  • fatigue
  • dizziness
  • impaired coordination
  • loss of control over one’s body (ataxia)
  • depression
  • respiratory system disorders
  • reproductive issues
  • gastrointestinal irritation
  • heart palpitations
  • suicidal thoughts and actions

Signs Someone Is Snorting Klonopin

If someone has been snorting Klonopin, they may exhibit unusual or secretive behavior. There may be a residue of powder on their clothes or possessions. They are likely to have Klonopin prescriptions that were obtained from multiple doctors or pills that were purchased illegally and stored in unmarked containers. Snorting paraphernalia may also be a sign of Klonopin insufflation.

Treatment Options For Snorting Klonopin

An individual who has been snorting Klonopin (clonazepam) may need to undergo medical treatment for the damage it has caused to their body. They may also benefit from a comprehensive treatment program that helps them overcome Klonopin addiction.

Medically supervised detoxification is usually the first step to treating a benzodiazepine addiction. Klonopin abuse often leads to physical dependence, which makes addiction recovery very difficult. Detoxification rids the body of the drug so that a person can focus on healing.

It is dangerous to detox from Klonopin alone, as withdrawal can be severe or fatal. Medical detox programs ensure a person’s health and safety during the withdrawal process. After this, individuals work with a primary therapist to determine a treatment plan that is suited to their needs. This often includes various therapies that aim to heal the mind, body, and spirit.

Center for Substance Abuse Research - Benzodiazepines

National Center for Biotechnology Information - A review of intranasal formulations for the treatment of seizure emergencies.

U.S. National Library of Medicine: DailyMed - Label: Klonopin - clonazepam tablet

Let Addiction Campuses walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592